I’m prone to swallowing my pills with just a tiny sip of water, or, in a pinch, none at all. It makes me feel like the BOSS of pill taking.
This is not such a good approach, as I recently learned the hard way.
One night after taking my medication and going to bed, I suddenly felt a nasty burning sensation in my chest. I started looking up “heartburn” on the Internet. I’d never felt anything like this before, but it sure felt like something that would merit the name. I hadn’t eaten anything spicy, greasy, or acidic, so couldn’t figure out why I would feel this way. I also felt like something was stuck in my throat.
If you look up “heartburn,” you will see that chest pain is always a reason to seek medical attention. So, reluctantly and feeling silly, I headed for the emergency room (since it was the middle of the night, there wasn’t another good option).
The silly feeling did not go away, as it turned out I had a “pill esophagitis.” I didn’t know this was a thing, but it is. A pill, especially swallowed with little or no water, can dissolve before it gets all the way down and cause irritation in the esophagus. Given my pill taking habits and the number of meds I’m on, it was bound to happen eventually. They gave me Carafate syrup and I started feeling better. I have to eat soft, bland foods for a couple of days.
Lesson learned: There’s a reason they tell you to take your meds with a full glass of water. It’s a good reason. You should do it.